Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Cheyenne, WY

August 12, 2017Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2017, 3:45 PM MDT for Morrill County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2017, 3:45 PM MDT (21:45 UTC)
Expired
Aug 12, 2017, 4:30 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
3.0 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 183 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 4:28 PM MDTHAIL 112 Ne Bridgeport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS55 KCYS 122145
SVRCYS
NEC123-122230-
/O.NEW.KCYS.SV.W.0097.170812T2145Z-170812T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
345 PM MDT SAT AUG 12 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morrill County in the Panhandle of Nebraska...

* Until 430 PM MDT

* At 344 PM MDT, a severe thunderstorm was located 9 miles south of
  Alliance Airport, or 12 miles south of Alliance, moving southeast
  at 30 mph.

  This is a very dangerous storm. 

  HAZARD...Three inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Morrill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 10290 4194 10307 4201 10295 4200 10281
      4192 10267 4179 10268 4174 10266 4174 10264
      4170 10264
TIME...MOT...LOC 2144Z 314DEG 25KT 4191 10287 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
775 
WWUS55 KCYS 122204
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
404 PM MDT SAT AUG 12 2017

NEC123-122230-
/O.CON.KCYS.SV.W.0097.000000T0000Z-170812T2230Z/
Morrill NE-
404 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN MORRILL COUNTY...

At 404 PM MDT, a severe thunderstorm was located 13 miles southeast
of Angora, or 21 miles south of Alliance, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Morrill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 10290 4189 10304 4196 10280 4179 10268
      4174 10266 4174 10264 4170 10264
TIME...MOT...LOC 2204Z 332DEG 23KT 4179 10286 

HAIL...1.75IN
WIND...60MPH
 
$$

Hammer
856 
WWUS55 KCYS 122215
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
415 PM MDT SAT AUG 12 2017

NEC123-122230-
/O.CON.KCYS.SV.W.0097.000000T0000Z-170812T2230Z/
Morrill NE-
415 PM MDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL MORRILL COUNTY...

At 415 PM MDT, a severe thunderstorm was located 12 miles west of
Richardson Lake, or 24 miles south of Alliance, moving southeast at
30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. This storm has a history of ping 
         pong ball to golf ball sized hail. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Morrill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4183 10301 4185 10272 4184 10271 4174 10266
      4174 10264 4170 10264 4162 10290
TIME...MOT...LOC 2215Z 314DEG 24KT 4175 10282 

HAIL...1.75IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM MDT, 38 minutes earlier.

Area forecast discussion, Aug 12, 3:07 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
307 PM MDT Sat Aug 12 2017

.SHORT TERM...(This evening through Sunday)
Issued at 205 PM MDT Sat Aug 12 2017

Latest visible loop was showing scattered convection continuing
to develop across the forecast area. The strongest storm was in
Box Butte county Nebraska. These storms should mostly track east-
southeast, but there is potential for some right-movers. Latest
water vapor loop was also showing a jet streak moving through
northern Niobrara county. This jet energy was tracking southeast
and should begin to move into the northern Nebraska panhandle
during the next hour or two. This may help intensify the storms in
that region and yield to more supercellular storms and produce
large hail and damaging winds. The threat for tornadoes look
pretty minimal at this time, but with lower lcl's closer and
southeast low level flow to the Alliance to Sidney line you
cannot rule out a brief one.

Further west, it appears like the instability is quite a bit less
with weak shear in place. However, one cannot rule out the
potential for gusty winds up to 50 mph with the scattered
convection.

The convection should begin to diminish early this evening mainly
over Wyoming, but the threat for severe weather will continue in
Nebraska due to better shear.

More scattered convection is expected to develop Sunday, but not
seeing the shear being quite as high as today. The models are
hinting at some subtle shortwaves affecting the region tomorrow
afternoon mainly along the lee side trof. This will be enough to
trigger some more scattered showers and thunderstorms once again.
Some severe storms will cannot be ruled out again considering the
good instability/lapse rates in place. This convection should
begin diminish Sunday evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 205 PM MDT Sat Aug 12 2017

A transition to a drier pattern looks likely after midweek, however
we will have to get through a few more days of storms early in the
week.  An upper trough will dig into the Great Basin on Monday with
southwesterly flow aloft across the region.  The best llvl moisture
will be pushed into western South Dakota, so strong/severe threat
looks to be lower over the CWA.  The main threat will be gusty
downdraft winds with deep boundary layers.  Highs on Monday will
warm back to around normal, the warmest we have seen in over a week.
 Upper trough axis will push into southeast WY by Tuesday with a
weak front backing southward over the plains.  Isolated to scattered
storms will be possible on Tuesday and Wednesday aftns.  The models
are in agreement at showing PW values dropping after midweek under
northwesterly flow aloft in the wake of the upper trough.  Highs
will be slightly below normal Tuesday thru Thursday.&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1139 AM MDT Sat Aug 12 2017

MVFR cigs will continue for the next hour or two at SNY/AIA.
Otherwise VFR conditions will prevail through the taf period.
Scattered showers and thunderstorms will develop between 19-21Z
across much of the region. A few of the storms could be strong to
severe, mainly over the Nebraska Panhandle. Brief heavy rain,
hail, and gusty winds will be possible with the stronger storms.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Sat Aug 12 2017

Fire weather concerns will remain minimal through middle of next
week with mild temperatures and chances for showers and
thunderstorms expected through this time. High pressure looks to
build in from the west later in the week, bringing warmer and
drier conditions back to the region.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...ZF
AVIATION...ZF
FIRE WEATHER...REC
Hazardous weather outlook, Aug 12, 3:35 PM MDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 PM MDT Sat Aug 12 2017

WYZ101>119-131000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 PM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered strong thunderstorms will continue to develop this
afternoon and evening over portions of southeast Wyoming. The main
threats will be gusty wind speeds to 50 mph and small hail. The
storms should begin to diminish after sunset.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon along and east of
a line from Lusk to Torrington to Pine Bluffs.

NEZ002-003-019>021-054-055-095-096-131000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
335 PM MDT Sat Aug 12 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will develop over the Panhandle this
afternoon and early this evening. Storms will continue into the
early evening hours. A few storms will become severe with large hail
and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered thunderstorms will develop again on Sunday and Monday
afternoons. A few strong storms with hail and gusty winds are
possible both days. Thunderstorm chances will diminish through mid
week.

.Spotter information statement...

Spotter activation may be needed this afternoon and evening over
the Nebraska Panhandle.

In the hours before

Local storm report, Aug 12, 3:05 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
305 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       6 W HEMINGFORD          42.32N 103.19W
08/12/2017  M1.80 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            FOLLOW UP CALL TO LET US KNOW HOW MUCH RAIN SHE GOT.
            REPORTS STANDING WATER EVERYWHERE.

&&

BCHAPMAN
Local storm report, Aug 12, 3:10 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             9 NW ALLIANCE           42.19N 103.00W
08/12/2017  M0.50 INCH       BOX BUTTE          NE   TRAINED SPOTTER

            SOME JUST A BIT LARGER.

&&

BCHAPMAN
Local storm report, Aug 12, 3:16 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             10 NW ALLIANCE          42.20N 103.01W
08/12/2017  E1.75 INCH       BOX BUTTE          NE   PUBLIC

&&

BCHAPMAN
Local storm report, Aug 12, 3:33 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
333 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 S ALLIANCE            42.03N 102.87W
08/12/2017  E1.25 INCH       BOX BUTTE          NE   PUBLIC

            COVERS HWY 385 SOUTH OF ALLIANCE.

&&

BCHAPMAN
Local storm report, Aug 12, 3:36 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             10 SW ALLIANCE          42.00N 103.01W
08/12/2017  E1.75 INCH       MORRILL            NE   PUBLIC

            SEVERAL CARS ALONG THE SIDE OF HWY 385 WITH BROKEN
            WINDSHIELDS.

&&

BCHAPMAN
Local storm report, Aug 12, 3:37 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             10 SW ALLIANCE          42.00N 103.01W
08/12/2017  E1.75 INCH       MORRILL            NE   BROADCAST MEDIA

            GOLF BALL HAIL ALONG HIGHWAY 385. SEVERAL CARS ON SIDE OF
            ROAD WITH BROKEN WINDOWS.

&&

JG

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:36 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux39 min
Aug 12, 2:14 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min
Aug 12, 2:54 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill51 min
Aug 12, 3:20 PM MDTTornado WarningCYSBox Butte, Morrill26 min
Aug 12, 3:50 PM MDTSevere Thunderstorm WarningCYSKimball40 min
Aug 12, 4:29 PM MDTAreal Flood AdvisoryCYSKimball3 hr
Aug 12, 4:29 PM MDTSevere Thunderstorm WarningCYSMorrill31 min
Aug 12, 5:00 PM MDTSpecial Weather StatementCYSCheyenne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.